Updated 25 June 2014

HIV and Tuberculosis

Tuberculosis is the most common Aids-defining illness in South Africa and worldwide, but people with HIV respond well to TB treatment, says Dr Avron Urison of AllLife.

Worldwide, Tuberculosis (TB) is now the most common cause of death among people with HIV. TB is caused by a bacterium called Mycobacterium tuberculosis.The most common symptom of TB in the lungs (often called pulmonary TB) is a persistent cough (longer than 2 weeks), which produces sputum (a mucous substance that is secreted into the airways of the respiratory tract)  that can also be bloody. Weight loss, chills and fevers followed by sweats, fatigue, night sweats, difficulty in breathing and, occasionally, pain in the chest are also common symptoms of TB. These symptoms can appear very slowly and are similar to other illnesses seen in people with HIV.

In HIV positive people with very severe immune damage, TB can spread from the lungs into any part of the body. Often TB affects the lymph nodes, causing them to swell. Other places of TB infection include the gastro-intestinal tract (causing pain and severe diarrhoea), the spine (causing numbness or tingling), the liver (causing inflammation), or the brain. If TB infection affects the brain, people might have symptoms of confusion, change in personality, seizures or difficulty moving parts of the body.

There is some evidence to suggest that having active TB leads to a fall in CD4 cell count and a rise in viral load. This means the effect of HIV may be worse unless ART drugs are given and the TB is treated.

People with HIV who have had TB and been successfully treated are just as likely to benefit from HIV treatment, experiencing the same fall in viral load and increase in CD4 cell count, as HIV positive people who have never had the disease, and living just as long.

CD4 cell count and viral load are the key indicators of the effect HIV is having on the immune system and should be monitored regularly. 

TB may be diagnosed using single or multiple tests. These may include testing sputum samples, tuberculin skin test, chest X-Ray or a blood test.

Treatment for TB can be as challenging as treatment for HIV. There are some risks involved, mainly because the treatments can cause other organ damage as well. Individuals with both HIV and TB, need to be closely monitored by a healthcare provider for the side effects from taking TB and HIV medicines together. In addition, there can be interactions between some of the medicines used, and it can also mean taking a lot of pills. This can be an issue for people who have just been diagnosed with TB and HIV, those who have had HIV for sometime before being diagnosed with TB, and people who are taking HIV treatment and develop TB.

There are interactions between some anti-retroviral (ART) drugs and TB medication. Types of HIV treatment called protease inhibitors and non-nucleoside reverse transcriptase inhibitors (NNRTIs) interact with rifampicin, a key drug included in many anti-TB combinations.

Many doctors recommend either delaying HIV treatment until the TB has been controlled, or even stopping or changing ART medication if a person develops TB whilst taking it. Treatment for HIV and TB can be very complex and it is best for the individual to discuss the treatment best suited to their circumstances with their healthcare provider.

If one has a low CD4 cell count, and starts ART drugs immediately after starting TB treatment, there may be at risk of developing what is called immune reconstitution inflammatory syndrome (IRIS). This is when the strengthening immune system is stimulated to attack TB again. This can make one very unwell and cause unpleasant symptoms, particularly fever and an enlargement of the lymph nodes.

The current recommendation is that TB should be treated first if the CD4 cell count is above 350. If the CD4 cell count is between 100 and 350, then the recommendation is to start ART drugs two months after starting anti-TB drugs. If one has a very weak immune system, with a CD4 cell count below 100, the recommendation is to start treatment as soon as possible after starting TB drugs, as the risk of side-effects, drug interactions, and immune reconstitution syndrome are outweighed by the risk of further HIV-related illness and even death if HIV treatment is delayed.

TB prophylaxis, is when people with latent TB are sometimes given an anti-TB drug(s) to prevent the TB becoming active. People who have been in close contact with people who have TB may also be given an anti-TB drug to prevent them becoming infected. The drug normally used is called isoniazid, which is given for at least six months. Sometimes a combination of another drug, rifampicin, with isoniazid can be given for four months.

Many people only find out that they have HIV because they have been diagnosed with TB. It is important to remember that currently there is very effective treatment for TB available, and people with HIV who had their TB treated have gone on to lead long and healthy lives.

(Dr Avron Urison, Medical Director at AllLife Pty Ltd - providers of life insurance for HIV positive individuals.)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

HIV/Aids expert

Dr Sindisiwe van Zyl qualified at the University of Pretoria before working for an HIV/AIDS NPO in Soweto for many years. She was named one of the Mail & Guardian's Top 200 Young South Africans in 2012.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules